« Side Effects (#1) | Home | Cycle 2 Day 15 »

Side Effects (#2)

Posted by Frederick Wasti
Apr 28 2012

In my previous post on side effects (#1) I stated, "when all is said and done, I am convinced that it is the Methylprednisone that gives me the strongest little medley of side effects of any of the weapons in my anti-CLL arsenal, and I'll cover the 'joys' of high dose Methylprednisone in my next entry". Well, here is that next entry - <g>.

In Part A of the clinical trial, I am given Methylprednisone every day I am at Dana-Farber. I receive high doses (2,350 mg) of it ("high dose Methylprednisone" = "HDMP") on the three days of the first week of each 28-day cycle, but I am also given relatively small doses (50 mg) of it on each of the other Wednesdays, as one of the pre-medications to prepare me for the Ofatumumab. I don't really think I am bothered much by the 50 mg doses - it's the large 2,350 mg doses, given each Wednesday, Thursday, and Friday of the first week of each cycle, that seem to cause the most profound side effects of any of my medications.

I have to admit that I am willing to blame HDMP for all of the effects listed below. However, while some of these must clearly be due to HDMP, it is possible that some of them might be unrelated. Logically, I think (<g>), I tend to assume that any side effects I experience during the week or so that begins with being given three large doses of Methylprednisone, but which I do not also experience during other weeks, can be blamed on HDMP. However, it is also possible that there is more going on inside me than can be so easily explained.

In comparison to the effects listed in my last blog entry, there is one aspect about the effects the large doses of Methylprednisone that is quite different. Unlike the other meds, whose effects generally start fading away once the medication has been administered (or shortly thereafter), the multiple effects from HDMP seem to come and go in a sequence over a time period that starts with the three days of infusion and then continues, with some of the effects not appearing until several days later. (And, this is especially true regarding the most recent "Methylprednisone week", where some of the effects seemed more pronounced than the first time around.)

The first side effect that I notice each time I am given HDMP is a metallic taste in my mouth (much like that of copper), which persists while the infusion is going on and then for a short while afterwards. This, of course, is a minor effect, just a mere nuisance.

However, as the infusion progresses, I start to notice what I call "foggy vision" developing, which persists all that day into the evening, and may even be slightly evident the next morning. This "foggy vision" is not caused by objects around me appearing out of focus - the effect seems mostly due to a lack of overall contrast, with all colors appearing very unsaturated. The "foggy vision" is sometimes almost comical to experience, because of the conflict between my eyes (which "show" there is fog all around me) and my conscious mind (which knows this to actually be an illusion). (Of course, it probably is part of the brain - and not actually my eyes - that is being fooled by the HDMP.)

Another visual effect that occurs with the HDMP is what I call "busy vision". This is not obvious if my eyes are open and receiving "normal" visual stimuli, but becomes more evident if I close my eyes. This "busy vision" sometimes displays apparent star fields of random blinking points of light, where each "star" lights up for a couple of seconds or so and then disappears. It's an interesting effect, I suppose, but any interest in it is short-lived - <g>. Sometimes this "blinking stars" effect is replaced with a matrix of shifting colored lines, but this seems to be less frequently "enjoyed". In any event, with my eyes open in daylight or in normal room light, external visual stimuli seem to swamp the "busy vision" effects.

But, at night, when I'm hoping to go to sleep, the "busy vision" can be all too obvious to be easily able to do so. With the lights off, it doesn't really matter if my eyes are open or closed - without any external visual stimuli to overwhelm the "busy vision", it is a constant distraction that can make getting to sleep a bit of a challenge (aided, no doubt, by the fact that the HDMP has also by this time made me a bit more "wired" than usual, as well).

Although it probably starts on the first infusion day of "HDMP week", something that becomes more obvious on the following several days is what more than one nurse at D-F has called "steroid glow". That is to say that my skin becomes flushed in appearance, almost as if I had a mild sunburn - a nice ruddy glow. Cute - <g>.

Generally, by the weekend, I seem to become fairly "jittery" (that's about the best word I have for it). On the three infusion days this effect starts to appear, but it seems to peak on the days right after the infusion days. I suspect that this may be more of a nuisance to Diane than it is to me, but it did seem to be more intense on this past weekend (as compared to the beginning of the clinical trial), where the "jitteriness" at times caused me to feel more frantic (almost panicky) than I really cared for.

One of the D-F nurses, back in my first "HDMP week", while describing some of the HDMP side effects, predicted that "You'll crash on Tuesday". Well, Monday and Tuesday do seem to end up being "down days", as I assume the HDMP is "working its way out of my system". Any "jitteriness" from the weekend is replaced with a dose of sadness, lethargy, and depression. Not nice. 'Nuf said.

Also starting on Monday or Tuesday, and continuing for another couple of days or so, are "hot flashes". With these, without warning, all of a sudden I find myself feeling overly hot and sweating a bit. This is almost overwhelmingly uncomfortable, but - fortunately - each "hot spell" does not seem to last very long.

More troubling is the weakness that I seem to develop at about the same time as I'm getting the "hot flashes". I am already frustrated with how fatigued I had become due to leukemia, and, for most of the time after the trial was underway, I have felt a bit less fatigued (and therefore more encouraged) than before the trial started. So, to have to go through a couple of days of feeling pretty feeble is discouraging (especially when I don't know for sure, as I am going through it, that it will indeed be only temporary).

As can be seen from the above, high dose Methylprednisone is "not for the faint of heart" - <g>. However, all of the above is tolerable or at least bearable, at least so far for this "lab rat" (<g>) - just as long as I believe (and I do) that the HDMP (and Ofatumumab, etc.) will do more damage to my CLL lymphocytes than to the rest of me - in other words, the ~main~ effects are far more important than are these mere side effects. :-)

 

Categories: Leukemia